June 11, 2009,
P.R. asks from New Fairfield, CT on June 10, 2009
5 Year Old Often Complains About Headache and Stomach Ache
My 5yr old daughter is complaining her head and tummy hurts often. I checked with the nurse ,who asked me if it was accompanied with and loose stools or vomit which she doesn't. When it began she was not eating properly because she couldn't chew . She also has a loose tooth in her lower jaw .I am giving her soft foods now. I am giving her motrin .
My problem is this is going on from past 2 weeks is this normal ?
She does feel better after food and a drink (without motrin most of the times). Is the pain a symptom of pushing tooth within?
1 mom found this helpful
So What Happened?™
Thank you for all the responses. I did give her more attention and yes this is her first tooth.I gave her motrin only when she used to hold her head and cry. Being a drama queen yes she is but in case of health she has never done that . I had a appointment with the pediatrician today ,he said it was digestion issues due to dairy and recommended more fiber. He asked me to switch to Tylenol in case of stomach ache ,as Motrin might be the cause for stomach ache. He has also asked me to bring her back if the headache continues ,he was suspecting a migraine. I don't think it's a migraine because she started worse and got better over a week and doctor said migraine starts slow and grows . One more thing the doctor said she should feel better after she poops , which she did usually after her burp or poop she said her head didn't hurt and so did her tummy.
She is back to her normal diet and eating more fruits & vegetables, and she is feeling better. I am also making sure she is drinking her water. Again Thanks MAMA SOURCE for being there.
H.P. answers from New York on June 11, 2009
Could she be having the stomach aches BECAUSE of the motrin? That stuff is harsh on the stomach, especially when taken on an empty stomach...
1 mom found this helpful
L.S. answers from New York on June 11, 2009
I just thought of one more idea - is she hydrated. That can contribute to headaches and digestive issues which can cause the stomach ache.
Please be cautious of the motrin - it is rough on the stomach.
If it is as the other mom's suggest a need for extra attention, by all means give it positively -
Perhaps something else is bothering her emotionally - sometimes when a child has high expectations of themself, and they fall short -she could be bringing it on herself. Try to find some quiet time to spend with her and let her talk - mirroring back what she says. Girls are "mean" with girls - could be a social issue that is manifesting in this way.
Her developing body may not be getting the nutrition it needs going through this time, I reccomend a high quality nutritional supplement for everyone to get the base nutrtion. More information is available at www.nosickvisits.com
M.K. answers from Syracuse on June 11, 2009
if it is an ongoing complaint schedule a doctor visit, they can test her for a number of things that would cause this, her blood sugar, food alergies, and if the headaches persist even give her a mri to make sure everything is ok. If the doctor doen't want to run the tests find somebody who does. I would not blow it off and think it may be because of babying her unless all other possibilities are eliminated. The pain could cause teh stomach ache and teh head pain could be caused by so many things minor and major that you should get her throughly checked out, then go from there.
Not to scare you but I had a friend whose little girl was constantly complaining of headaches and they blew it off and it turned out she had fluid in her brain that eventually led to brain cancer that she fought for three years before she passed. Like I said, not to scare you, it is probably something way less than that, but everytime I read a question like this that is all I can think of because of my experience with it.
Sorry to put that image in your head but please get her checke dout before you start not giving her attention and those sort of things.
N.D. answers from New York on June 11, 2009
Is this the first tooth she is loosing? Are you making special meals for her? Giving her a lot of attention? Girls are notorious drama queens and if they get attention and special favors it will only get worse. Since she feels better without the motrin, stop giving her any. Too much meds reduces the effectiveness if she really needs it. Next time she complains tell her to get some juice and a banana. She is old enough to get her own snack. When she does get it herself, tell her what a BIG girl she is. If you dont want her to get her own, then get some for her 'in a minute' and dont baby her. Be matter of fact about it.
Then when she isnt 'sick' plan an activity for just you and her. A big girl activity that will give her postitive attention and make her happy.
E.R. answers from New York on June 11, 2009
Could it be maybe that she is getting attention and nurturing because of it? I noticed you also have a 12 month old. Not to negate it completely, because maybe at first it was true, but it cold be that after all this time, she is still using it to get comfort from you. Because a 5 year old is not treated like a baby, and she could be wishing for similar attention. I saw this on the Supernanny show, so it's possible! Maybe some special one-on-one time is needed for her on a regular basis?
L.N. answers from New York on June 10, 2009
could she be hungry? you said she feels better after food and drink. have they done blood work and checked her sugar or something?
K.H. answers from New York on June 11, 2009
Have you ever read the labels on a motrim bottle. I personally can't take it because it makes me sick to my stomach. The soft foods should work. Maybe it's not truly a headache maybe it's her mouth that hurts but that is how she describes it. Is she in kindergarten. You could check with the teacher to see if there are other children experiencing symptoms. If not keep track of when she says this for a few days and how she responds to food and then discuss it with her doctor. K